Does tylenol have caffeine

Acetaminophen and caffeine

Generic Name: acetaminophen and caffeine (a SEET a MIN oh fen and KAF een)
Brand Name: Excedrin Mild Headache, Excedrin Quick Tab Peppermint, Excedrin Quick Tab Spearmint, Excedrin Tension Headache, Excedrin Tension Headache Caplet, Excedrin Tension Headache Express Gels, Excedrin Tension Headache Geltab, Valorin Extra, Excedrin Tension Headache Express

Medically reviewed by Drugs.com on Nov 25, 2019 – Written by Cerner Multum

  • Overview
  • Side Effects
  • Dosage
  • Professional
  • Interactions
  • More

What is acetaminophen and caffeine?

Acetaminophen is a pain reliever and a fever reducer.

Caffeine is used in this product to increase the pain relieving effects of acetaminophen.

Acetaminophen and caffeine is a combination medicine used to treat many conditions such as headache or muscle pain.

Acetaminophen and caffeine may also be used for purposes not listed in this medication guide.

Important Information

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking acetaminophen and caffeine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Before taking this medicine

You should not take acetaminophen and caffeine if you are allergic to it.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • liver disease or cirrhosis;

  • stomach ulcer;

  • a history of alcoholism; or

  • if you drink more than 3 alcoholic beverages per day.

It is not known whether this medicine will harm an unborn baby. Do not take acetaminophen and caffeine without medical advice if you are pregnant.

Acetaminophen and caffeine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

How should I take acetaminophen and caffeine?

Use this medication exactly as directed on the label, or as prescribed by your doctor.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

The orally disintegrating tablet (Excedrin QuickTabs) should be placed directly on the tongue. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing. Swallow several times as the tablet dissolves. If desired, you may drink liquid to help swallow the dissolved tablet.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever lasting longer than 3 days, or any swelling or pain lasting longer than 10 days.

Acetaminophen may cause false urine glucose test results. Talk to your doctor if you have diabetes and you notice changes in glucose test results while taking acetaminophen and caffeine.

Store at room temperature away from heat and moisture.

What happens if I miss a dose?

Since acetaminophen and caffeine is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen and caffeine?

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Avoid coffee, tea, cola, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.

Acetaminophen and caffeine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking acetaminophen and caffeine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using acetaminophen and caffeine and call your doctor at once if you have:

  • low fever with nausea, stomach pain, and loss of appetite;

  • dark urine, clay-colored stools; or

  • jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • sleep problems (insomnia); or

  • feeling nervous, irritable, or jittery.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen and caffeine?

Other drugs may interact with acetaminophen and caffeine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2018 Cerner Multum, Inc. Version: 11.03.

Medical Disclaimer

More about acetaminophen / caffeine

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • En Español
  • 7 Reviews
  • Drug class: analgesic combinations
  • FDA Alerts (3)

Consumer resources

  • Acetaminophen and Caffeine

Other brands: Excedrin Tension Headache, Excedrin Mild Headache, Excedrin Quick Tab

Professional resources

  • Acetaminophen and Caffeine (Wolters Kluwer)

Related treatment guides

  • Cold Symptoms
  • Headache
  • Osteoarthritis
  • Pain
  • Period Pain
  • Sinusitis

In the last week of September 2007, a new study was published by the University of Washington School of Pharmacy on toxic interactions between caffeine and acetaminophen, the painkiller chemical that’s the active ingredient of Tylenol, Excedrin, and other OTC pain-relieving and cold remedy products.

A handful of media outlets wasted little time in sounding an alarm. Consuming coffee and Tylenol at the same time “may cause liver damage,” warned an online Fox News article. U.S. News and World Report had UWSP dean and study coauthor Sid Nelson, PhD, suggesting use of aspirin or ibuprofen (found in brand names like Advil and Motrin) “if you find yourself dealing with a Red Bull-vodka headache” (their words, not his), and the pharmacy school reproduced this article on its Web site. A Canadian university student newspaper even went so far as to use the headline: “The hangover killer that is killing you.”

Don’t let these sensationalized headlines scare you. A closer look at the actual study showed that creation of a toxic liver byproduct occurred when researchers used a caffeine amount equivalent to 20 cups of coffee. If you belong to this over-caffeinated group, you should talk with your doctor about alternative OTC pain relievers (and perhaps address your coffee habit while you’re at it).

For the rest of us, it’s safe to drink moderate amounts of caffeine while taking acetaminophen as directed.

“There is no danger associated with taking normal therapeutic doses of acetaminophen products and drinking coffee or other caffeinated beverages,” said Nelson in an e-mail interview. “Individuals who take normal amounts of acetaminophen can drink coffee and other caffeine-containing products without concern.”

Nelson sought to clarify the study’s findings after feeling that his comments had been greatly distorted in recent news. In fact, he pointed out that with the exception of a small group who have impaired liver functioning, “the rest of the population would more safely take acetaminophen and caffeine, because it causes less risk of stomach bleeding” than ibuprofen or aspirin.

As for products like Excedrin and Midol that already combine caffeine with acetaminophen in their formula, Nelson said, “In normal doses, caffeine enhances the pain-relieving effects of acetaminophen. In fact, these products are beneficial and quite safe when taken as directed.”

Tylenol

Acetaminophen belongs to a group of medicines called analgesics (pain relievers) and antipyretics (fever reducers). It works quickly to relieve pain caused by conditions such as headache and osteoarthritis, and to reduce fever caused by infection. Unlike acetylsalicylic acid (ASA), which is also an analgesic and antipyretic, acetaminophen does not reduce inflammation.

Acetaminophen is used by itself as well as in combination medication products for cough, cold, and pain relief.

This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.

Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.

Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.

Adults

Caplets

Regular Strength 325 mg
Each elongated, capsule-shaped white tablet, engraved “TYLENOL” on one side and “325” on the other side, contains 325 mg of acetaminophen. Nonmedicinal ingredients: cellulose, cornstarch, hypromellose, magnesium stearate, polyethylene glycol, and sodium starch glycolate. Gluten-, lactose-, and tartrazine-free.

Extra Strength 500 mg
Each elongated, capsule-shaped white tablet, engraved “TYLENOL” on one side and “500” on the other side, contains 500 mg of acetaminophen. Nonmedicinal ingredients: cellulose, cornstarch, hypromellose, magnesium stearate, polyethylene glycol, and sodium starch glycolate. Gluten-, lactose-, and tartrazine-free.

Gelcaps

Extra Strength 500 mg (“Rapid Release”)
Each solid, capsule-shaped tablet, coated with red gelatin on one end, blue gelatin on the other end, a gray band between the two gelatin-coated ends, printed “TY” on one gelatin-coated end and “500” on the other gelatin-coated end, contains 500 mg of acetaminophen. Nonmedicinal ingredients: butylparaben, carboxymethylcellulose sodium, cellulose, corn starch, FD&C Yellow No. 10, edetate calcium disodium, FD&C Blue No. 1, FD&C Red No. 40, gelatin, hypromellose, iron oxide black, iron oxide red, iron oxide yellow, magnesium stearate, methylparaben, polyethylene glycol, polysorbate 80, propylparaben, sodium lauryl sulfate, sodium propionate, sodium starch glycolate, and titanium dioxide. Gluten-, lactose-, and tartrazine-free.

Extended Release

ARTHRITIS PAIN 650 mg
Each elongated, white extended release tablet, engraved “TYLENOL ER” on one side, contains 650 mg of acetaminophen (325 mg of immediate release acetaminophen and 325 mg of delayed release acetaminophen in a slow dissolving matrix). Nonmedicinal ingredients: carnauba wax, cellulose, cornstarch, hydroxyethyl cellulose, hypromellose, magnesium stearate, povidone, sodium starch glycolate, titanium dioxide, and triacetin. Gluten-, lactose-, and tartrazine-free.

Muscle Aches & Body Pain
Each elongated, white extended release tablet, engraved ”TYLENOL ER” on one side, contains 650 mg of acetaminophen (325 mg of immediate release acetaminophen and 325 mg of delayed release acetaminophen in a slow dissolving matrix). Nonmedicinal ingredients: carnauba wax, cellulose, cornstarch, hydroxyethyl cellulose, hypromellose, magnesium stearate, povidone, sodium starch glycolate, titanium dioxide, and triacetin. Gluten-, lactose-, and tartrazine-free.

Tablets

Regular Strength 325 mg
Each round, white tablet, engraved “TYLENOL” one side and “325” the other side, contains 325 mg of acetaminophen. Nonmedicinal ingredients: cellulose, cornstarch, magnesium stearate, and sodium starch glycolate. Gluten-, lactose-, and tartrazine-free.

Children

Tablets

Children’s Tylenol
This medication is available as an 80 mg tablet.

Junior Strength 160 mg
This medication is available as a 160 mg tablet.

Junior Strength Fastmelts 160 mg
This medication is available as a 160 mg tablet.

Children’s Tylenol Fever & Sore Throat Pain 160 mg
This medication is available as a 160 mg chewable tablet.

Bubblegum Burst Flavour
Each pink, 5/8″ round troche tablet with characteristic bubblegum odour, debossed with “TY” over “160” on one side, contains 160 mg of acetaminophen. Nonmedicinal ingredients: cellulose acetate, citric acid, FD&C Red No. 7, dextrose, flavour, magnesium stearate, povidone, and sucralose. Gluten-, lactose-, and tartrazine-free.

Suspension

Children’s 160 mg/5 mL (Banana Berry Twist)
Each 5 mL contains 160 mg of acetaminophen in a pink liquid vehicle with a strawberry-banana flavoured taste. Nonmedicinal ingredients: butylparaben, carboxymethylcellulose sodium, cellulose, citric acid, corn syrup, FD&C Red No. 40, flavour, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol, and xanthan gum. Gluten-, lactose-, and tartrazine-free.

Children’s 160 mg/5 mL (Bubblegum Burst)
Each 5 mL contains 160 mg of acetaminophen in a dark pink liquid vehicle with a bubble gum-flavoured taste. Nonmedicinal ingredients: butylparaben, carboxymethylcellulose sodium, cellulose, citric acid, corn syrup, FD&C Red No. 33, FD&C Red No. 40, flavour, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol, and xanthan gum. Gluten-, lactose-, and tartrazine-free.

Children’s 160 mg/5 mL (Grape Punch)
Each 5 mL contains 160 mg of acetaminophen in a purple liquid vehicle with a grape-flavoured taste. Nonmedicinal ingredients: butylparaben, carboxymethylcellulose sodium, cellulose, citric acid, corn syrup, FD&C Red No. 33, FD&C Blue No. 1, flavour, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol, and xanthan gum. Gluten-, lactose-, and tartrazine-free.

Suspension Drops

Infants’ 80 mg/mL (Cherry)
Each mL contains 80 mg of acetaminophen in a red liquid vehicle with a cherry-flavoured taste. Nonmedicinal ingredients: butylparaben, carboxymethylcellulose sodium, cellulose, citric acid, corn syrup, FD&C Red No. 40, flavour, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol, and xanthan gum. Gluten-, lactose-, and tartrazine-free.

Infants’ 80mg/mL (Dye Free White Grape)
Each mL contains 80 mg of acetaminophen in a white to off-white liquid vehicle with a grape-flavoured taste. Nonmedicinal ingredients: butylparaben, carboxymethylcellulose sodium, cellulose, citric acid, corn syrup, flavour, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol, and xanthan gum. Gluten-, lactose-, and tartrazine-free.

Always read the product label and follow the instructions. Acetaminophen is used in many non-prescription and prescription medications, including products for cough and cold, pain relief, and headache pain.

Take the smallest amount of medication that works for you. Never take more than the maximum daily dose.

Take only one product that contains acetaminophen at a time. Acetaminophen is in many products and you could accidentally take too much if you’re using more than one product at the same time.

Acetaminophen can be used by all age groups in recommended doses.

Children (general): The dose of acetaminophen for children is based on body size. Usually, it is calculated as 10 mg to 15 mg per kilogram of body weight, every 4 to 6 hours. No more than 65 mg/kg should be given in a 24-hour period. Children should not take more than 5 doses in 24 hours unless advised by a doctor. For children under 6 months of age, consult a doctor.

Children’s liquid medications should be given using a calibrated dosing device, such as an oral syringe. This ensures that you are giving your child the right amount. Some formulations of liquid acetaminophen contain different concentrations of acetaminophen. Pay careful attention to the concentration on the label and the calculated dose volume.

Adults: The dose of acetaminophen for adults is 325 mg to 650 mg every 4 to 6 hours. Do not take more than 4,000 mg in a 24-hour period. If you are taking the extended-release caplets, the recommended dose for adults and children over 12 years is 1300 mg taken every 8 hours.

Acetaminophen products available without a prescription should not be used for longer than 5 days in a row for pain or 3 days in a row for fever. If you consume 3 or more alcoholic drinks in a day, do not take acetaminophen products, as your risk of liver damage is increased.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without talking to your doctor. Always take acetaminophen exactly as prescribed by your doctor.

This medication is generally used as needed for pain or fever, except in the case of osteoarthritis and some other chronic conditions, when it is often taken on a regular basis in order to keep pain under control. In these circumstances, if you miss a dose of this medicine and you remember within an hour or so of the missed dose, take it as soon as you remember. However, if you do not remember until it is almost time for the next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.

Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.

Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.

Do not take this medication if you:

  • are allergic to acetaminophen or any ingredients of the medication
  • have liver disease caused by acetaminophen

Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.

The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.

The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.

Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.

  • signs of anemia (low red blood cells; e.g., dizziness, pale skin, unusual tiredness or weakness, shortness of breath)
  • nausea
  • signs of clotting problems (e.g., unusual nosebleeds, bruising, blood in urine, coughing blood, bleeding gums, cuts that don’t stop bleeding)
  • signs of kidney problems (e.g., increased urination at night, decreased urine production, blood in the urine, change of urine colour)
  • signs of infection (symptoms not present before treatment: sore throat, sores, ulcers, or white spots on lips or in mouth, fever with or without chills)
  • skin rash, hives, or itching
  • symptoms of liver damage:
    • abdominal pain
    • dark urine
    • itchy skin
    • pale stools
    • yellow skin or eyes

Stop taking the medication and seek immediate medical attention if any of the following occur:

  • signs of a serious allergic reaction:
    • difficulty breathing
    • hives
    • swelling of face or throat
  • signs of a severe skin reaction (e.g., high fever; rash, sores, or painful blisters on the skin, mouth, or eyes; or skin peeling off)
  • signs of overdose:
    • diarrhea
    • increased sweating
    • nausea or vomiting
    • loss of appetite
    • stomach cramps or pain
    • swelling, pain, or tenderness in the upper abdomen or stomach area

Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.

Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.

HEALTH CANADA ADVISORY

September 15, 2016

Health Canada has issued new restrictions concerning the use of acetaminophen. To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.

A previous advisory on acetaminophen was issued on July 9, 2015. To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.

Alcohol: Chronic excessive use of alcohol may increase the risk of liver damage due to acetaminophen, even when acetaminophen is used at normal doses. If you drink 3 or more alcoholic beverages per day your risk of severe or possibly fatal liver damage is increased.

Avoiding overdose: Acetaminophen is a frequent cause of accidental poisoning for infants and children. Keep the medication out of the reach of children, use an oral syringe to measure the dose, read the package carefully, and consult your pharmacist or doctor to confirm the best dose for your child.

Adults are also at risk of an acetaminophen overdose, especially if they take multiple products containing acetaminophen. Acetaminophen is a common ingredient in many non-prescription medications for colds and flu, pain, arthritis, and fever. Check the product label on all medications you are taking to make sure you are not exceeding the recommended dose of acetaminophen. An overdose of acetaminophen can lead to potentially fatal liver damage.

Liver: Acetaminophen may cause severe and potentially fatal liver damage. This risk is increased when acetaminophen is used for longer than recommended or at doses higher than recommended. Alcoholism and liver diseases such as hepatitis increase this risk. For adults and children over the age of 12, the total amount of acetaminophen taken in a day from all sources should not exceed 4000 mg.

Contact your doctor immediately if you experience symptoms of liver problems such as fatigue, feeling unwell, loss of appetite, nausea, yellowing of the skin or whites of the eyes, dark urine, pale stools, abdominal pain or swelling, and itchy skin.

Pregnancy: Acetaminophen is reported to be safe for short-term use in pregnancy at recommended doses.

Breast-feeding: Acetaminophen passes into breast milk but is not likely to have a harmful effect on the infant when used at recommended doses.

There may be an interaction between acetaminophen and any of the following:

  • acetylsalicylic acid (ASA)
  • alcohol
  • barbiturates (e.g., butalbital, phenobarbital)
  • busulfan
  • carbamazepine
  • cholestyramine
  • dapsone
  • dasatinib
  • imatinib
  • isoniazid
  • lamotrigine
  • phenylephrine
  • phenytoin
  • prilocaine
  • rifampin
  • tetracaine
  • vaccines
  • warfarin

If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:

  • stop taking one of the medications,
  • change one of the medications to another,
  • change how you are taking one or both of the medications, or
  • leave everything as is.

An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.

Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.

All material copyright MediResource Inc. 1996 – 2020. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Tylenol

Adding Caffeine to OTC Pain Relievers Improves Analgesic Efficacy

Pressures to reduce opioid analgesic prescribing has resulted in an increased use of nonsteroidal anti-inflammatories and acetaminophen. With this uptick in use of over-the-counter ibuprofen and acetaminophen, the addition of caffeine to the doses has received recent evaluation for analgesic effectiveness.

Two Cochrane Review reports have concluded that caffeine given with ibuprofen or acetaminophen significantly improved the drugs’ pain relieving properties. Combinations of caffeine and acetaminophen in the same pill are commercially available over the counter in the U.S. A fixed combination of ibuprofen and caffeine is not available in the U.S, but can be achieved by taking an ibuprofen tablet with a caffeine source such as a cup of coffee or caffeine tablets. Fixed combinations of aspirin, acetaminophen, and caffeine are also available as over-the-counter pain relievers in the U.S.

First Caffeine Study

The first Cochrane Review report can be accessed at: Derry CJ, Derry S, Moore RA. “Caffeine as an analgesic adjuvant for acute pain in adults.” Cochrane Database Syst Rev, Dec 11, 2014; (12): CD009281. Doi:10.1002/14651858.CD009281.pub3.

Caffeine has been a component of common analgesic products containing acetaminophen or aspirin (and ibuprofen outside the U.S.) in the belief that it enhances analgesic efficacy. The authors stated that evidence to support this belief has been limited up until now and often based on invalid comparisons.

The reason for this Cochrane Review was to assess the relative efficacy of a single dose of an analgesic plus caffeine against the same dose of the analgesic alone, without restriction on the analgesic used or the pain condition studied. Serious adverse events were also assessed.

Search methods and data collection

The authors searched CENTRAL, MEDLINE, and EMBASE from inception to August 28, 2014; the Oxford Pain Relief Database; carried out Internet searches; and contacted pharmaceutical companies known to have carried out trials that have not been published. The data they collected included trials that were randomized, double-blind studies comparing a single dose of analgesic plus caffeine with the same dose of the analgesic alone in the treatment of acute pain.

Two review authors independently assessed the eligibility of studies and extracted data. The analgesic efficacy measure of interest was the number of participants experiencing at least 50% of the maximum pain relief over four to six hours, participants reporting a global evaluation of treatment of very good or excellent, or headache relief after two hours. Numbers needed to treat to benefit (NNT) with caffeine was calculated, and the authors looked for any numerical superiority associated with the addition of caffeine. Finally, information about any serious adverse event was obtained.

Results

This was an updated version of a previous review from 2012, which included 20 studies and 7,238 participants in valid comparisons. This present review identified no new studies. Because the authors used different outcomes for some headache studies, the number of participants in the analysis of the effects of caffeine in this review was 4,262.

The caffeine component was 100 mg to 130 mg in combination with either acetaminophen or ibuprofen. The most common pain condition studies were postoperative dental pain, postpartum pain, and headache.

There was a statistically significant benefit with caffeine used at doses of 100 mg or more, which was not dependent on the pain condition or type of analgesic.

Five percent to 10% more participants achieved a good level of pain relief defined as at least 50% of the maximum over four to six hours with the addition of caffeine. NNT was about 14 with high quality evidence.

Only one serious adverse event was reported with caffeine, but was considered unrelated to any study medication.

The authors indicated the existence of around 25 additional studies with almost 12,500 participants for which data for analysis were not obtainable. According to the authors, the bulk of the unobtainable data are reported to have similar results as this review.

Conclusion

The authors concluded that the addition of 100 mg to 130 mg of caffeine to a standard dose of commonly used analgesic provided a small but important increase in the proportion of participants who experienced a good level of pain relief.

Follow-up Caffeine Review

The second Cochrane review can be accessed at: Derry CJ, Derry S, Moore RA. “Single dose oral ibuprofen plus caffeine for acute postoperative pain in adults.” Cochrane Database Syst Rev, Jul 14, 2015; (7): CD011509,doi:10.1002/14651858.CD011509.pub 2.

This review was done to assess the analgesic efficacy and adverse effects of a single oral dose of ibuprofen plus caffeine for moderate-to-severe postoperative pain, using methods that permit comparison with other pain relievers evaluated in standardized trials using almost identical methods and outcome.

The authors searched CENTRAL, MEDLINE, EMBASE, the Oxford Pain Relief Database, two clinical trial registries, and the reference lists of articles. The date of the most recent search was February 1, 2015.

The selection criteria were randomized, double-blind, placebo, or active controlled clinical trials of single dose oral ibuprofen plus caffeine for acute postoperative pain in adults. The authors calculated pain relief versus time to derive the proportion of participants with at least 50% pain relief over six hours given either ibuprofen plus caffeine or placebo. Risk ratio (RR) and NNT were calculated. Information on the use of rescue medication was used to calculate the proportion of participants requiring rescue medication and the median time to use. They also collected information on adverse effects.

Five randomized, double-blind studies with 1,501 participants were identified, but only four had been published and had relevant outcome data.

Study subjects who took ibuprofen 200 mg plus caffeine 100 mg and ibuprofen 100 mg plus caffeine 100 mg were far more likely to achieve at least 50% of the maximum pain relief over six hours than those on placebo. Both dose combinations also significantly reduced remedication rates.

For at least 50% of maximum pain relief, the NNT was 2.1 for ibuprofen 200 mg plus caffeine 100 mg and 2.4 for ibuprofen 100 mg plus caffeine 100 mg.

Adverse event rates were low and no reliable analysis was possible.

According to the authors, this analgesic effect was among the best values for analgesics in this model.

Conclusion

The study authors found that for ibuprofen 200 mg plus caffeine 100 mg, the low NNT value was among the best values for pain relievers in the pain model. Although a fixed combination of ibuprofen and caffeine is not available in the U.S., the dose can be achieved by taking a single 200 mg ibuprofen tablet with a cup of coffee or caffeine tablets. In principle, this can deliver good analgesia at lower doses of ibuprofen and avoid the potential pitfalls of more problematic analgesics.

Richard L. Wynn, BS Pharm, PhD, is professor of pharmacology at the Baltimore College of Dental Surgery, Dental School, University of Maryland Baltimore.

Tylenol NO. 1

Each hard, white, capsule-shaped tablet, imprinted with stylized “M” and “McNEIL” on one face and “No. 1” on the other, contains 300 mg of acetaminophen, 15 mg of caffeine, and 8 mg of codeine phosphate. Nonmedicinal ingredients: cellulose, cornstarch, magnesium stearate, and sodium starch glycolate. This medication does not contain gluten, lactose, sodium metabisulfite, or tartrazine.

A Useful Combination

Alice Ceker/iStock/Getty Images

According to a study published in the December 2014 issue of “The Cochrane Library,” adding caffeine to Advil had small, but significant, analgesic effects. The type of pain studied was tension headaches and pain after dental surgery or childbirth. The type of caffeine studied was the pill form, but converting this to coffee, the amount of caffeine that was effective was approximately 1 cup of coffee. Advil and caffeine may also relieve the symptoms of acute migraine headaches.

Safety and Concerns

XiXinXing/XiXinXing/Getty Images

Combining Advil and caffeine may not be appropriate for everyone. Both Advil and caffeine can increase stomach upset and gastroesophageal reflux, so the combination may worsen these symptoms. Furthermore, taking Advil and caffeine together does not reduce caffeine’s stimulant effects, so the combination at bedtime may interfere with your sleep. Remember, too, that any caffeine you consume with Advil will add to your total caffeine intake, so be careful that you do not consume too much. According to the December 2014 issue of “The Cochrane Library,” caffeine is generally not harmful if you limit your intake to less than 500 mg, or about 5 cups of coffee, per day.

PMC

Methods/Design

This study is a randomized, placebo-controlled, double-blind, national, multicenter study with a duration of three weeks. This study will be carried out in three teaching hospitals in the Netherlands: the Academic Medical Center, the Gelre Hospitals, and the Slotervaart Hospital. The study population will consist of people aged 65 years and older suffering from sleep disorders, defined as one or more of the following symptoms: difficulty falling asleep, difficulty maintaining sleep or early awakenings without being able to fall asleep again, with a frequency of at least three nights a week, during at least three consecutive weeks . Participants may be patients that visit one of the participating hospitals’ outpatient clinics, or they may be subjects who are recruited after advertising in local newspapers. The visitors of the outpatient clinic will be enrolled during their visit; the people who respond to the advertisements will be invited to come to one of the participating hospitals for enrollment.

Eligible patients should have a score of five points or more on the Pittsburgh Sleep Quality Index (PSQI) . This is a validated instrument that assesses sleep quality and disturbances over a 1-month time interval. A global PSQI score greater than 5 yielded a diagnostic sensitivity of 89.6% and specificity of 86.5% in distinguishing good and poor sleepers . Further inclusion criteria are: a score of 20 points or more on the Minimal Mental State Examination (MMSE) and participants must be willing and medically able to receive therapy according to the protocol for the duration of the study. In addition, participants must be able to give informed consent themselves.

Exclusion criteria are the inability to speak, understand or write Dutch; the inability to follow the study procedures, as assessed by the researcher; alcohol intake of more than four units daily; the concomitant use of acetaminophen (>1000 mg daily); pain complaints resulting in a pain score of 6 or higher on a visual analog scale; impaired liver function; suicidal tendencies; and participation in other sleep trials. In addition, patients with a life expectancy of less than three months, according to the attending physician, or with a sleep problem due to a medical or somatic reason (a suspicion of obstructive sleep apnea syndrome, restless legs, delirium, or a depression necessitating antidepressants) are excluded.

Demographic data, medical history, and medication use are recorded at baseline. The cognitive status is assessed with the MMSE and functional status is assessed with the Katz-15 Activities of Daily Living index . The severity and number of comorbidities is scored with the Charlson comorbidity index . Possible confounding factors, like the use of comedication, other sleeping pills, and the use of alcohol and coffee are registered for all patients.

During the first week, participants only register their sleep patterns. In the second and third weeks, they also take either 1000 mg acetaminophen in two tablets of 500 mg each, or two tablets of an exact matching placebo, once per day at bedtime. Study medication is packaged in small bottles labeled according to Good Manufacturing Procedure guidelines. The medication is provided in sequentially numbered containers according to the randomization list. In the sleep diary, patients register if they had taken the study medication the night before.

Participants are allowed to continue their own prescriptions, including their sleeping pills. They are asked not to use newly prescribed sleeping pills. However, sometimes it may happen that participants feel they cannot sleep without using a sleeping pill in addition to the study medication. If this happens, they are asked to register this in the sleep dairy. Should it happen that patients unexpectedly start a sleeping pill, they will no longer receive the study medication, but data collection will be continued.

Participants who need acetaminophen as a painkiller during the study period will be prescribed this as usual and will no longer receive the study medication. However, use of acetaminophen and not being able to stop this medication during the study period is a reason for exclusion. Also, patients who use acetaminophen as a sleeping pill are asked to stop the medication for the 3-week study period, that is, both for the baseline data collection and for the period that they use the study medication. In the case of an unexpected need for acetaminophen, despite the precautions taken in the enrollment procedure, participants should stop using the study medication, because of a risk of overdose. However, the data collection will be continued in these cases and we will perform both an intention-to-treat and a per-protocol analysis.

The primary outcome measure will be the difference in score on the ISI , as completed at the end of the first and third weeks. Secondary outcomes will be the use of extra sleeping pills and objective sleep parameters, registered by means of an Actiwatch . The Actiwatch is a wristwatch-like device, worn on the nondominant hand, which records the motion for each epoch (typically 30 to 60 seconds) for several weeks. A subgroup of 25 patients enrolled in the Slotervaart Hospital will wear the Actiwatch for 24 hours a day during the three-week study period. In our trial, the Actiwatch Spectrum device (Philips Respironics) will be used. Movements are recorded in 1-minute epochs. The raw activity scores will be translated to sleep-wake scores for each epoch, based on standard algorithms, which are part of the proprietary software that will be used to analyze the data. In addition to this, all participants will record in a sleep diary the time they get into and out of bed, the estimated time they fall asleep and wake up in the morning and the number of awakenings during the night. Furthermore, patients will register a daily pain score by means of a 10 cm visual analog scale. In addition, they will rate their sleep quality with a score of 0 to 10. The combination of the actigraphy data and the sleep diary will be used to estimate the following sleeping and waking endpoints: total sleep time (minutes sleep between bedtime and waking time), sleep efficiency (percentage of time asleep while in bed), sleep onset latency (minutes between bedtime and the first block of consistent sleep scored epochs after bedtime), time awake after sleep onset (minutes awake between sleep onset and waking time), number of long wakeful episodes and number of daytime nap episodes . The Actiwatch Spectrum has an ‘off wrist detection’ feature that will be used to exclude daytime data if the participant takes the actigraph off for more than 10% of the wake period .

The risks associated with this study consist of the possible adverse effects of acetaminophen. This is widely used as an analgesic and has proved to be effective and safe; therefore, the occurrence of side effects is not likely. However, all adverse effects will be registered according to Good Clinical Practice guidelines. During the study, patients will be contacted by phone to evaluate possible side effects.

An independent statistician provided a computer-generalized randomization list, using block randomization of ten participants per block. This list was stratified by study center. The trial-pharmacist is the only one in possession of the randomization list. The researcher who enrolled the patients is not aware of the assignment of the participants. Subject enrollment started on 1 July 2011.

This study will be carried out in compliance with the Helsinki Declaration. The Medical Ethics Committee of the Academic Medical Center has approved the study design, protocol, and informed consent procedures. The executive boards of the other participating centers, the Slotervaart Hospital and Gelre Hospitals, have provided local feasibility approval.

Power analysis

The primary endpoint will be a reduction in subjective sleep disorders, as reflected in a lower score on the ISI at the end of the third week compared with the score after the first week. From the literature, a prevalence of sleep disorders of 30% to 50% is reported. Group sample sizes of 75 per group achieve 80% power to detect a difference of three points on the ISI between the null hypothesis that both group mean differences are zero and the alternative hypothesis that the mean difference of the intervention group is three, with an assumed group standard deviations of 6.5. This calculation is based on data from a study in which a group of patients with insomnia were treated with either eszopiclone or placebo .

Statistics

Data will be primarily analyzed according to the intention-to-treat principle. The outcome measures will be tested by using t tests and Mann–Whitney tests for continuous variables and by using chi-squared tests for categorical outcomes. The data from the actigraphy and the sleep diary will be analyzed as continuous variables, either with an independent t test or with a Wilcoxon rank-sum test. We will perform a subgroup analysis for patients using sleeping pills at baseline and those who do not. If needed, we will adjust for the use of add-on sleeping pills. Analyses will be performed with the program Statistical Package for the Social Sciences (SPSS) version 18.

GOODY’S® MAKES YOU UNSTOPPABLE.

Pain that keeps you awake is the worst.

Fatigue and pain mixed together is a recipe for disaster. Don’t let minor aches and pains or headaches keep you up at night. Learning about how pain and sleeplessness are connected will help you tackle both at the same time.

Causes
Pain is registered by nerves communicating with your brain. If your body is constantly sensing pain, it is in turn constantly telling your brain about it. This makes it extremely difficult for you to enter a state of rest and sleep. Dealing with your pain will help you regain access to a good nights sleep.

Symptoms
Those with sleeplessness due to pain will find that they have trouble falling asleep and trouble staying asleep. Because of this, they may feel groggy and tired throughout the day due to fatigue. In addition, people who experience sleeplessness tend to make their symptoms worse by worrying about getting enough sleep.

Treatment
OTC medications such as aspirin, ibuprofen, and acetaminophen. Goody’s® Extra Strength Headache Powder utilizes the combination of aspirin, acetaminophen, and caffeine to combat headache pain.

  • Many over-the-counter pain relievers (such as Goody’s® PM) can help stop minor aches and pains with the use of Acetaminophen. They also often include a sleep aid such as diphenhydramine citrate to help you get the sleep you need.
  • Be sure nothing else is keeping you up at night. Try to keep the same sleep schedule so your body knows when it is time for bed.
  • Avoid exercise and bright artificial light from electronic devices an hour before bed and make sure your bedroom is a dark, relaxing place.

Pain doesn’t have to disrupt your daily life. Understanding how pain affects sleep will allow you to manage both things in a healthy way. If you have severe pain, it is best to consult a doctor to determine the proper treatment for pain with sleeplessness.

Medical Encyoclopedia – Insomnia. MedlinePlus Web Site. Available at:

Jump to Section:

  • How Hydrocodone Affects the Brain
  • How Hydrocodone Affects Sleep
  • Getting Help
  • Continue Reading

Hydrocodone is a common prescription painkiller that can treat moderate to severe pain, but it also causes sedation, euphoria while slowing the central nervous system. Additionally, it is highly addictive and can be deadly when combined with other depressants or alcohol.

Many medical professionals prescribe hydrocodone to treat pain following injury or surgery, but it is also an increasingly popular recreational drug. While it strongly sedates users, it can also interfere with natural sleep patterns.

How Hydrocodone Affects the Brain

Opiates such as hydrocodone work by bonding to pain receptors in the central nervous system. In the process it also masks any negative emotions or symptoms of psychological disorders.

This all happens in the part of the brain that manages the following functions:

  • Impulse control
  • Anxiety response
  • Sleeping and waking
  • Appetite
  • Sexual response
  • Memory

The brain creates its own natural substances to manage pain, induce sleep and provide energy, but these chemicals halt when hydrocodone is present. When this happens, the natural chemical balance of the user is disrupted, so the user becomes dependent upon a continuing supply of opiates to function properly.

Potential Side Effects of Hydrocodone

The body develops a tolerance to hydrocodone very quickly, which means a user will need larger and more frequent doses to feel the desired effects. Escalating use increases the likelihood and severity of addiction, and it may also cause any of the following side effects:

  • Potentially permanent brain damage
  • Dangerously lowered respiratory and cardiac activity
  • Damage to internal organs
  • Lowered immunity and decreased ability to fight off infections
  • Desperate cravings for the drug that may lead to risky, drug-seeking behavior
  • Nightmares
  • Insomnia
  • Depression
  • Panic attacks

You may consider yourself addicted if you exhibit any of these signs.

How Hydrocodone Affects Sleep

Although hydrocodone can cause drowsiness when first taken, it actually disrupts the brain’s normal sleep functions. Users may experience any of the following symptoms when they first take the drug or develop a tolerance:

  • Insomnia
  • Nightmares
  • Twilight sleep (half awake, half asleep)
  • Memory problems

It is also common for users to report that, while they can fall asleep on the drug, they do not feel rested when they awake. This may be because hydrocodone disrupts sleep patterns, which causes users to plunge into deep slumber without REM sleep. Sleep is critical to health, so inadequate sleep can lead to depression and can make people more susceptible to physical illness.

Help for Sleep Disorders and Hydrocodone Rehab

If you experience sleep disorders that may stem from hydrocodone abuse, please call our toll-free, 24 hour helpline for help at 901-350-4575. Our addiction counselors can connect you with the best recovery resources and can even discuss insurance coverage and transportation to and from treatment. Get the sleep you need to feel strong, optimistic and confident. Call today for instant support.


About the author

Leave a Reply

Your email address will not be published. Required fields are marked *